Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

A topological proof of Grushko's theorem on free products

  • 188 Accesses

  • 34 Citations

This is a preview of subscription content, log in to check access.


  1. [1]

    Grushko, I.: On the bases of a free product of groups. Mat. Sbornik8, 169–182 (1940).

  2. [2]

    Higgins, P.J.: Presentations of groupoids, with applications to groups. Proc. Cambridge Philos. Soc.60, 7–20 (1964).

  3. [3]

    Kneser, H.: Geschlossene Flächen in dreidimensionalen Mannigfaltigkeiten. Jahresb. Deutsch. Math.-Ver.38, 248–260 (1929).

  4. [4]

    Kurosh, A.G.: The Theory of Groups, vol. II. New York: Chelsea 1956.

  5. [5]

    Papakyriakopoulos, C.D.: Topology of 3-dimensional manifolds (to appear).

  6. [6]

    Stallings, J.R.: Some topological proofs and extensions of Gruško's theorem. Thesis Princeton University 1959.

  7. [7]

    Stallings, J.R.: Manifolds whose fundamental groups are free products (to appear).

  8. [8]

    Kampen, E.R. van: On the connection between the fundamental groups of some related spaces. Amer. J. Math.55, 261–267 (1933).

  9. [9]

    Wagner, D.H.: On free products of groups. Trans. Amer. Math. Soc.84, 352–378 (1957).

Download references

Author information

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Stallings, J.R. A topological proof of Grushko's theorem on free products. Math Z 90, 1–8 (1965). https://doi.org/10.1007/BF01112046

Download citation


  • Free Product
  • Topological Proof